Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)



Subspaces of basically disconnected spaces or quotients of countably complete Boolean algebras

Authors: Eric K. van Douwen and Jan van Mill
Journal: Trans. Amer. Math. Soc. 259 (1980), 121-127
MSC: Primary 54G05; Secondary 03E50, 06E05, 54C15, 54C25
MathSciNet review: 561827
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: Under $ {\text{MA}}\,{\text{ + }}\,{{\text{2}}^\omega }\, = \,{\omega _2}$ there is a (compact) strongly zero-dimensional F-space of weight $ {2^\omega }$ which cannot be embedded in any basically disconnected space.

Dually, under $ {\text{MA}}\, + \,{2^\omega }\, = \,{\omega _2}$ there is a weakly countably complete (or almost $ \sigma $-complete, or countable separation property) Boolean algebra of cardinality $ {2^\omega }$ which is not a homomorphic image of any countably complete Boolean algebra.

The key to our construction is the observation that if X is a subspace of a basically disconnected space and $ \beta \omega \, \subseteq \,X$ then $ \beta \omega $ is a retract of X.

Dually, if B is a homomorphic image of a countably complete Boolean algebra, and if h is a homomorphism from B onto $ \mathcal{P}(\omega )$, the field of subsets of w, then there is an embedding $ e:\,\mathcal{P}(\omega ) \to \,B$ such that $ h\, \circ \,e\, = \,{\text{i}}{{\text{d}}_{\mathcal{P}(\omega )}}$.

References [Enhancements On Off] (What's this?)

  • [vD$ _{1}$] E. K. van Douwen, A basically disconnected normal space $ \Phi $ with $ \left\vert {\beta \,\Phi \, - \,\Phi } \right\vert\, = \,1$, Canad. J. Math. 31 (1979), 911-914. MR 546947 (81j:54057)
  • [vD$ _{2}$] -, Cardinal functions on compact F-spaces and on weakly countably complete Boolean algebras (to appear).
  • [VD$ _{3}$] -, Functions from the integers to the integers and topology (to appear).
  • [vDvM] E. K. van Douwen and J. van Mill, Parovičenko's characterization of $ \beta \omega \, - \,\omega $ implies CH, Proc. Amer. Math. Soc. 72 (1978), 539-541. MR 509251 (80b:04007)
  • [GH] L. Gillman and M. Henriksen, Rings of continuous functions in which every finitely generated ideal is principal, Trans. Amer. Math. Soc. 82 (1956), 366-391. MR 0078980 (18:9d)
  • [GJ] L. Gillman and M. Jerison, Rings of continuous functions, Van Nostrand, Princeton, N. J., 1960. MR 0116199 (22:6994)
  • [H] R. W. Heath, Separability and $ {\aleph _1}$-compactness, Colloq. Math. 12 (1964), 11-14. MR 0167952 (29:5217)
  • [J] F. B. Jones, Concerning normal and completely normal spaces, Bull. Amer. Math. Soc. 43 (1937), 671-677. MR 1563615
  • [K] S. Koppelberg, Homomorphic images of $ \sigma $-complete Boolean algebras, Proc. Amer. Math. Soc. 51 (1975), 171-175. MR 0376475 (51:12650)
  • [L] A. Louveau, Caractérisation des sous-espaces compacts de $ \beta N$, Bull. Sci. Math. (2) 97 (1973), 259-263. MR 0353261 (50:5745)
  • [MR] E. K. van Douwen, J. D. Monk and M. Rubin, Some questions about Boolean algebras, Algebra Universalis (to appear). MR 588216 (82a:06024)
  • [P] C. W. Proctor, A separable pseudonormal nonmetrizable Moore space, Bull. Acad. Polon. Sci. Sér. Sci. Math. Astronom. Phys. 18 (1970), 179-181. MR 0263023 (41:7628)

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 54G05, 03E50, 06E05, 54C15, 54C25

Retrieve articles in all journals with MSC: 54G05, 03E50, 06E05, 54C15, 54C25

Additional Information

Keywords: Strongly zero-dimensional, Boolean algebra, basically disconnected, countably complete, F-space, weakly countably complete, subspace, quotient, retraction
Article copyright: © Copyright 1980 American Mathematical Society

American Mathematical Society